Your questions on methotrexate

Can methotrexate cause mouth ulcers?

Q)I was diagnosed with rheumatoid arthritis in 2003. In 2005 I was started on infliximab and now enjoy a near-normal life. I'm only taking 10 mg of methotrexate a week, folic acid and celecoxib. The infliximab infusions are every eight weeks. Since starting methotrexate, and prior to infliximab, I've been suffering from a sore mouth with frequent ulcers and swellings which take about a fortnight to clear. I've been seen by various specialists but in the absence of any other diagnosis, methotrexate was cited as the culprit. Have you ever come across these side-effects before and, if so, have you any suggestions on how I may prevent or at least lessen them? Of course, I would prefer not to stop taking methotrexate as the alternative would be unthinkable!

Marilyn, Hampshire - 2009

A) A sore mouth and mouth ulcers are sometimes a side-effect of methotrexate therapy. In my experience it's not uncommon to get these symptoms with this drug. Taking folic acid on the non-methotrexate days will help to minimise the side-effects. Another way of reducing side-effects is to cut down the dose of methotrexate – you're only taking 10 mg, which is a relatively small dose, but even a reduction to 7.5 mg may help. Methotrexate is given along with the anti-TNF (infliximab) to enhance and prolong the effect of the infliximab but other traditional disease-modifying drugs may do the same thing, albeit not as effectively as methotrexate. This is something you may have to take up with your rheumatologist or rheumatology nurse specialist.

This answer was provided by Dr Philip Helliwell in 2009, and was correct at the time of publication.

Can methotrexate slow fracture healing?

Q)I have rheumatoid arthritis and osteoporosis. For the past 10 years I've been treated with 12.5g methotrexate weekly.

I fell last year and broke my femur, which has been pinned but is healing very slowly. Can methotrexate slow down the healing process?

Maureen, Cheshire - 2015

A)Higher doses of methotrexate have been shown to slow fracture healing, but the inflammation caused by rheumatoid arthritis also has a bearing on the risk of breaking bones and how well the they heal. So effective treatment with medication to control the inflammation of rheumatoid arthritis is important.

If you have osteoporosis and had a fracture you should have been offered treatment with bone-sparing drugs like bisphosphonates to reduce your risk of further fractures. This is something your GP or rheumatologist can advise you on.

This answer was provided by Dr Tom Margham in 2015, and was correct at the time of publication.

How can I reduce the effects methotrexate has on my hair?

Q)As someone who takes methotrexate for rheumatoid arthritis I'm concerned at the effect it has on my hair – thinning and falling out. Is there anything that I can take to minimise this effect of the drug?

Patricia, London - 2009

A)This is an unfortunate side-effect of methotrexate therapy. As doctors, we don’t appreciate how important this is, especially for women. And even low-dose methotrexate can cause hair loss to some extent. The only way to reduce the side-effect is to reduce the dose of the drug, as far as I'm aware. However, taking folic acid on non-methotrexate days usually helps the other side-effects and if you're currently on folic acid just once a week (as some people are) then it might be worth taking it on the six non-methotrexate days.

This answer was provided by Dr Philip Helliwell in 2009, and was correct at the time of publication.

How can I reduce the nausea caused by methotrexate?

Q)I've been taking methotrexate for seven years, but recently the feelings of nausea have increased and on the day I take it I feel quite sickly, with some diarrhoea at times. I'd like some advice on how this nausea could be lessened. I do take folic acid as prescribed. Is there any food to be avoided or guarded against on the day I take methotrexate? I don’t want to interfere with this medication which has enabled me to live a near-normal pain-free life apart from some flare-ups.

Mrs M Slater, Lancashire - 2009

A) There are four ways of tackling this problem. Firstly, as you point out, folic acid taken on the non-methotrexate days can help. There's a trend for people to take folic acid just once or twice a week so, if this applies to you, there's an option of increasing the dose to six days a week. Secondly, your doctor or nurse can give you an additional pill to stop the nausea. This need only be taken on the same day as methotrexate. Thirdly, if you're taking methotrexate tablets there's an option to convert to methotrexate by injection – quite a lot of my patients do this and find it more effective and less likely to cause sickness. Fourthly, if all else fails, the dose of methotrexate can be reduced, but this may require you to take additional treatment to keep your disease under control.

This answer was provided by Dr Philip Helliwell in 2009, and was correct at the time of publication.

How common are methotrexate side effects?

Q)Methotrexate is on the front of the newspapers a lot recently but my experience on it was not good. As a result of a tiny cut whilst slicing vegetables I spent eight days in hospital on four different antibiotic drips, feeling very ill indeed, and even on release I was still very poorly. Why is this never mentioned in these articles – was I very unlucky or is this common?

Eileen, Wirral - 2014

A)It is uncommon to get serious infections while taking methotrexate. However, methotrexate does act on the immune system and patients should always tell doctors and other health care professionals if they are taking this drug, particularly if there is an infection. We don’t know the exact risk but it is small. For example, one study that looked at wound infection after surgery found no increase in those people taking methotrexate.

Having said that, a lot of people do feel unwell while taking this drug. I suspect the only reason they persist with it is that it works well against their arthritis. What I hear from patients is that they feel sickly, tired and just not themselves. As doctors we should be aware of this and try to minimise these side-effects by giving the most effective dose with the least chance of making the patient feel ill.

This answer was provided by Dr Philip Helliwell in 2014, and was correct at the time of publication.

Is methotrexate and adalimumab causing frequent urination?

Q)I am 55 years old and have endured rheumatoid arthritis for 39 of them. For the past five years I have been taking methotrexate, 20 mg weekly, and adalimumab (Humira) 40 mg fortnightly, for which I am very grateful as they have increased my quality of life enormously. However, I suffer badly from a side-effect that both drugs can give and that is more frequent urination. I need to go at least once every hour, sometimes more, during the day and night. This ‘problem’ has a huge impact on my life and especially makes any kind of travel a nightmare. Do you regularly hear of this side effect or am I just unlucky?

Ruth, via email - 2014

A)This is not something I hear about from my patients. I do see more frequent infections in my patients, including infections of the bladder and kidneys, and I remind my patients that is important to take any infection seriously when you are on these drugs. Our policy is to suggest temporary discontinuation of the drugs until the infection has gone.

However, it doesn’t sound like that in your case. There are other causes of polyuria (excessive amounts of urine) that could be investigated. (These would include forms of diabetes, including sugar diabetes). Perhaps the first thing to check is the total volume of urine you pass in 24 hours – if you do this make sure you also measure the total volume you drink in the same period and this will help your doctors if they wish to take this further.

This answer was provided by Dr Philip Helliwell in 2014, and was correct at the time of publication.

What is seronegative inflammatory arthritis and how effective is methotrexate in treating it?

Q)I've recently been diagnosed with seronegative inflammatory arthritis and have been put on methotrexate. Could you please tell me what seronegative inflammatory arthritis is, and what is the long-term prognosis? I'm 65 years of age and healthy, apart from this problem. How different is it from other forms of arthritis? How successful is methotrexate?

Vic Sibson, Broadstairs, Kent - 2008

A)Arthritis can be generally divided into seropositive and seronegative – this refers to the presence in the blood of an antibody called rheumatoid factor. About 70 per cent of people with rheumatoid arthritis are seropositive. So seronegative rheumatoid arthritis occurs and this may be the diagnosis in your case. I say ‘may be’ because there's a group of disorders generally called ‘seronegative spondyloarthropathy’ and these include ankylosing spondylitispsoriatic arthritis and reactive arthritis. My guess is that you haven’t got one of these conditions. Seronegative rheumatoid arthritis can be just the same as seropositive rheumatoid arthritis although on the whole it has a better outlook. If you don’t feel the doctor has the time to explain things to you, try asking to see another member of the rheumatology team – a nurse, physiotherapist or occupational therapist, or all three!

This answer was provided by Dr Philip Helliwell in 2008, and was correct at the time of publication.